Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 90, NWS Quad Cities, IA

July 5, 2003Benton County, Buchanan County, Iowa County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 5, 2003, 1:10 AM CDT for Benton County, Buchanan County, Iowa County, Iowa. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2003, 1:10 AM CDT (06:10 UTC)
Expired
Jul 5, 2003, 2:00 AM CDT
In force
50 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

Counties Benton County, IA, Buchanan County, IA, Iowa County, IA

The radar

The Quad Cities radar (KDVN), 133 km from the middle of the area, began a volume at 06:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 11:25 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 6.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2003-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2003-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
135 J/kg
Mixed-layer CIN
-351 J/kg
Mixed-layer LCL
2353 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

412 
WUUS53 KDVN 050610
SVRDVN
IAC011-019-095-050700-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
108 AM CDT SAT JUL 5 2003

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENTON COUNTY IN EAST CENTRAL IOWA
  IOWA COUNTY IN EAST CENTRAL IOWA
  BUCHANAN COUNTY IN NORTHEAST IOWA

* UNTIL 200 AM CDT

* AT 102 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS ALONG A LINE
  EXTENDING FROM 3 MILES WEST OF JESUP TO 15 MILES NORTHWEST OF BELLE
  PLAINE...OR ALONG A LINE EXTENDING FROM 3 MILES WEST OF JESUP TO
  TOLEDO...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   INDEPENDENCE BY 120 AM CDT.
   KEYSTONE BY 120 AM CDT.
   QUASQUETON BY 125 AM CDT.
   LADORA BY 130 AM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 70 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT
SATURDAY MORNING FOR EASTERN IOWA AND NORTHWESTERN ILLINOIS.

LAT...LON 4230 9231 4230 9208 4261 9210 4252 9162
          4238 9166 4229 9182 4185 9183 4157 9191
          4177 9231

$$

REA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 4:40 PM CDT, 8 hours 30 minutes earlier.

Area forecast discussion, Jul 4, 4:40 PM CDT, 8 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
440 PM CDT FRI JUL 4 2003

COMPLICATED FORECAST FORTHCOMING ESPECIALLY IN THE NEAR TERM WITH
REGARDS TO CONVECTION COVERAGE AND INTENSITY.
BASICALLY JUST WAITING FOR A MATCH TO IGNITE THE POWDERKEG.
EXTREME INSTABILITY FOUND ATTIM ACROSS THE SOUTH IN ADVANCE OF OUTFLOW
BOUNDARY...WITH CAPES AOA 4000 J/KG AND LI/S NEAR -12.
CAP PER 18Z KILX SOUNDING KEEPING A LID ON THINGS ATTIM...BUT THINGS
APPEAR TO BE CHANGING OUT TO OUR WEST AS SHORTWAVE AND
RIGHT ENTRANCE OF JET INCREASE UPWARD VERTICAL MOTION WITH NOTED
INCREASE IN MID LEVEL RETURNS OVER PORTIONS OF NEBRASKA AND
NORTHWEST IOWA. THIS LIFT COUPLED WITH AN INCREASING LOW LEVEL JET
WILL LIKELY IGNITE CONVECTION THIS EVENING ALONG AND JUST
NORTH OF THE CONVECTIVE OUTFLOW BOUNDARY...WITH THE GENESIS REGION
POSSIBLY IN SOUTHERN NEBRASKA/NORTHERN KANSAS/SOUTHWEST IOWA AND
NORTHWEST MISSOURI. EXTREME HEAT AND INSTABILITY WOULD FEED THIS CONVECTION
WHICH WOULD LIKELY RESULT IN ANOTHER DAMAGING DERECHO OR LINEAR MCS
WITH SEVERE WINDS OF 60 TO 90 MPH. GREATEST THREAT AREA WOULD BE
SOUTH OF HIGHWAY 30...WITH THE THREAT INCREASING HEADING SOUTH.
INTENSE RAINFALL RATES EXPECTED WITH TROPICAL ATMOSPHERE...THOUGH
IF CONVECTION DEVELOPS COLD POOL AND ACCELERATES THEN
RAINFALL AMOUNTS AND THREAT FOR FLASH FLOODING WOULD BE LESSENED.
WET BULB ZERO/S ARE QUITE HIGH...SO HAIL THREAT MINIMAL THOUGH NOT
OUT OF QUESTION DUE TO EXTREME INSTABILITY. MAX HAIL SIZE AROUND 1
INCH. NEXT AREA OF CONCERN IS WITH ELEVATED CONVECTION OVER
NORTHWEST IOWA AND NORTHEAST NEBRASKA. INSTABILITY IS NOT AS EXTREME
IN THE NORTHERN PORTION OF THE CWA WITH CAPES BETWEEN
1000-1500 J/KG AND LI/S OF -2 TO -6. CORFIDI VECTORS TAKE THIS
ACTIVITY EASTWARD ACROSS THE NORTH THIS EVENING.
NOT TO EXCITED ABOUT SEVERE POTENTIAL WITH THIS CONVECTION AS AIRMASS
SOMEWHAT STABALIZED ACROSS THE NORTH FROM EARLY MORNING DERECHO...
ALTHOUGH SOME RECOVERY IS UNDERWAY WITH LLVL WINDS BECOMING
SOUTHERLY. WILL KEEP SEVERE MENTION UP NORTH FROM PREVIOUS SHIFT...THOUGH
NOT TOO CONFIDENT AND CAN REMOVE MENTION IN THE NEXT FEW HOURS.

ON SATURDAY...EXPECT CONVECTION TO BE MOVING OUT DURING THE MORNING.
BANKING ON DEBRIS CLOUDS TO LIMIT DESTABILIZATION.
EVEN IF DEBRIS CLOUDS EXIT SOONER ALLOWING FOR MORE INSTABILITY...THERE
IS NOT MUCH FOCUS FOR ADDITIONAL DEVELOPMENT OTHER THAN
OUTFLOWS...THOUGH CAPPING INVERSION COULD SUPPRESS DEVELOPMENT ALONG
THESE. THEREFORE...HAVE TRIMMED BACK POPS IN THE AFTERNOON.

ANOTHER MESOSCALE CONVECTIVE COMPLEX LOOKS LIKELY FOR THE AREA
SATURDAY NIGHT WITH MODELS SHOWING ANOTHER SHORTWAVE...COUPLED WITH
LLJ AND BOUNDARY LIFTING NORTH INTO THE COUNTY WARNING AREA.
HAVE BUMPED UP POPS INTO THE LIKELY CATEGORY. HEAVY RAIN AND WIND
AGAIN THE MAIN THREATS.

EXPECT CONVECTION TO BE LIFTING OUT AGAIN SUNDAY MORNING...WITH
THE AFTERNOON QUIET AT ATMOSPHERE BEGINS TO RELOAD.
AT THIS TIME...KEPT POPS OUT SUNDAY NIGHT WITH BOUNDARY LIFTING INTO
THE FAR NORTH COULD SEE THREAT OF COMPLEX HIGHWAY 30 AND TO
THE NORTH. HOWEVER...TRIED TO PUT SOME DRY HOURS IN A SOMEWHAT WORDY
FORECAST WITH RAIN CHANCES NEXT 4-5 DAYS. MID CREW WILL WANT
TO GIVE THIS ANOTHER LOOK.

MONDAY...SHORTWAVE ENERGY PROGGED ALONG THE US/CANADIAN BORDER WITH
BOUNDARY LIFTING NORTH OF THE AREA. NEXT FRONT ORGANIZES IN THE
PLAINS. KEPT CHANCE POPS...THOUGH FOCUS MAY END UP BEING WELL
TO OUR NORTH AND WEST ON MONDAY. NEXT SHOT OF PCPN MAY HOLD OFF UNTIL
LATE MONDAY NIGHT OR TUESDAY AS THE FRONT IN THE PLAINS MOVES
CLOSER.

EXTENDED (TUE-FRI)...
FRONTAL ZONE HANGS AROUND THROUGH MIDWEEK WARRANTING CHANCE POPS. MODELS
CONTINUE TO INDICATE WEST COAST TROUGH DIGGING RESULTING IN
DOWNSTREAM AMPLIFICATION OF UPPER RIDGE OVER NORTHERN ROCKIES WITH
NORTHWEST FLOW PREVAILING OVER REGION. THIS WILL AID IN
SUPPRESSING FRONTAL ZONE WELL TO OUR SOUTH DURING THE LATTER HALF OF THE
EXTENDED.

DVN...
IA...NONE.
IL...NONE.
MO...NONE.

05
Hazardous weather outlook, Jul 4, 4:00 PM CDT, 9 hours 10 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-051000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
400 PM CDT FRI JUL 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TONIGHT AND SATURDAY...

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF IOWA...NORTHERN AND
CENTRAL ILLINOIS...AND NORTHEAST MISSOURI TONIGHT. A THUNDERSTORM
COMPLEX IS EXPECTED TO DEVELOP ACROSS CENTRAL AND WESTERN IOWA THIS
EVENING...AS THIS COMPLEX MOVES EAST...THE THUNDERSTORMS WILL LIKELY
MERGE INTO A SQUALL LINE...PRODUCING DAMAGING WINDS AND POSSIBLY
LARGE HAIL.  DUE TO THE HIGHLY UNSTABLE AIR MASS OVER THE
REGION...WIND GUSTS UP TO 80 MPH ARE POSSIBLE IN THE STRONGEST
STORMS.  THE AREA WITH THE GREATEST THREAT OF SEEING SEVERE WEATHER
IS GENERALLY SOUTH OF HIGHWAY 20...WITH LOWER CHANCES FOUND ACROSS
NORTHEAST IOWA AND EXTREME NORTHERN ILLINOIS. ALONG WITH THE THREAT
OF DAMAGING WINDS...THESE STORMS WILL PRODUCE INTENSE RAINFALL RATES
WHICH MAY LEAD TO URBAN AND LOW LAND FLOODING. THOSE WITH OUTDOOR
HOLIDAY INTERESTS SHOULD PAY CLOSE ATTENTION TO THE FORECAST AND ANY
WATCHES OR WARNINGS TONIGHT AND SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY...

ANOTHER THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP SATURDAY
EVENING...AND AFFECT THE REGION SATURDAY NIGHT. SEVERE WEATHER WILL
BE POSSIBLE WITH THESE STORMS...WITH DAMAGING WINDS THE MAIN THREAT.

ON SUNDAY THROUGH WEDNESDAY...THERE IS A CHANCE OF THUNDERSTORMS
EACH DAY. THE RAIN EXPECTED THIS WEEKEND AND INTO NEXT WEEK WILL
BRING GENERAL RISES ON AREA RIVERS. THE AMOUNT OF RISE IS HIGHLY
DEPENDENT ON THE AMOUNT OF RAIN AND WHERE IT FALLS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TONIGHT...ESPECIALLY SOUTH OF HIGHWAY
20. SPOTTER ACTIVATION IS AGAIN POSSIBLE SATURDAY EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/DVN

ERVIN

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 1:44 AM CDTSevere Thunderstorm WarningDVNDelaware, Johnson, Linn56 min
Jul 5, 2:18 AM CDTSevere Thunderstorm WarningDVNCedar, Dubuque, Jones57 min
Jul 5, 2:49 AM CDTSevere Thunderstorm WarningDVNClinton, Jackson56 min
Jul 5, 3:17 AM CDTSevere Thunderstorm WarningDVNScott43 min
Jul 5, 6:09 PM CDTSevere Thunderstorm WarningDVNLee66 min
Jul 5, 6:23 PM CDTSevere Thunderstorm WarningDVNVan Buren47 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.